Alabama, 2009

Cold in Alabama, January 16 to 17, 2009

January 16 to 17, 2009 · NWS HUN · 7 events in 7 counties and zones

Arctic air pushed into the area behind a potent cold front, dropping temperatures below 10 degrees on the morning of the 16th. Wind chill values dipped below zero in Madison and Jackson counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Arctic air pushed into the area behind a potent cold front, dropping temperatures below 10 degrees on the morning of the 16th. Wind chill values dipped below zero in Madison and Jackson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 15, 11:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 15, 11:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1131 PM CST THU JAN 15 2009

.UPDATE...
UPDATED FOR 06Z TAFS.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED AT BOTH SITES THROUGH THE TAF PERIOD.
CLEAR CONDITIONS WILL PREVAIL OVERNIGHT UNDER A BRISK NORTHERLY
FLOW AROUND 10 KTS. AFTER SUNRISE...MODEL SOUNDING DATA SHOWS
MID-LEVEL MOISTURE RETURNING BY MID MORNING...WITH A BKN DECK OF MID
LEVEL CLOUDINESS WORKING THEIR WAY INTO THE AREA BY EARLY AFTERNOON.
WINDS WILL GRADUALLY SHIFT TO THE EAST BY LATE AFTERNOON...WITH
SKIES CLEARING AT BOTH SITES BY EVENING.

&&

.DISCUSSION... /ISSUED 800 PM CST THU JAN 15 2009/
STORY OF THE NIGHT CONTINUES TO BE THE COLD TEMPERATURES AREAWIDE
AS ARCTIC AIR RETAINS ITS GRIP ON THE TENNESSEE VALLEY WHILE
SURFACE HIGH PRESSURE SLINKS SOUTHEAST. A FEW CLOUDS HAVE PLAGUED
THE WESTERN COUNTIES THIS EVENING...BUT THEY DO NOT SEEM TO HAVE
MUCH EFFECT ON TEMPERATURES...AND AS THE BULK OF THE CLOUD COVER
DISSIPATES SOUTH OF HERE...TEMPERATURES WILL STILL FALL INTO THE
SINGLE DIGITS ABOVE ZERO. MADE A FEW CHANGES TO DEWPOINTS AS
NEGATIVE DEWPOINTS ARE MAKING A GOOD PUSH NORTH OF THE RIVER...BUT
MAIN ALTERATION WITH THIS UPDATE WAS UPGRADING JACKSON AL/FRANKLIN
TN TO A WIND CHILL WARNING...MAINLY FOR THE EXPOSED/HIGHER TERRAIN
WHERE WINDS WILL BE JUST A TOUCH HIGHER THAN SURROUNDING
LOCATIONS.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM 12 PM TO 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

     WIND CHILL ADVISORY UNTIL 9 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

     WIND CHILL WARNING FROM 4 AM TO 9 AM CST FRIDAY FOR THE
     FOLLOWING ZONES: JACKSON.

     WIND CHILL ADVISORY UNTIL 4 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: JACKSON.

TN...WIND CHILL ADVISORY UNTIL 9 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: LINCOLN...MOORE.

     WIND CHILL WARNING FROM 4 AM TO 9 AM CST FRIDAY FOR THE
     FOLLOWING ZONES: FRANKLIN TN.

     WIND CHILL ADVISORY UNTIL 4 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: FRANKLIN TN.

&&

AVIATION...AMP.24
DISCUSSION...JLL.22
Hazardous weather outlook, Jan 15, 8:12 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
812 PM CST THU JAN 15 2009

ALZ001>010-016-TNZ076-096-097-161100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
812 PM CST THU JAN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A STRONG ARCTIC HIGH PRESSURE SYSTEM SITUATED ACROSS THE
REGION...COMBINED WITH A BRISK NORTHERLY FLOW...WILL USHER EXTREMELY
COLD AIR INTO THE TENNESSEE VALLEY OVERNIGHT. THIS WILL PRODUCE SOME
OF THE LOWEST TEMPERATURES OBSERVED IN THE AREA IN NEARLY SIX YEARS.

AS TEMPERATURES FALL INTO THE SINGLE DIGITS...NORTHERLY WINDS OF 10
TO 15 MPH WILL MAKE CONDITIONS FEEL EVEN COLDER...WITH DANGEROUSLY
LOW WIND CHILLS. WIND CHILL READINGS ACROSS THE ENTIRE REGION WILL
FALL BELOW ZERO...AND ARE EXPECTED TO FEEL COLDER THAN 10 BELOW ZERO
IN SOME HIGHER ELEVATIONS ACROSS NORTHEASTERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

VERY COLD WEATHER WILL CONTINUE...WITH AIR TEMPERATURES EXPECTED TO
REMAIN BELOW FREEZING UNTIL SATURDAY AFTERNOON.

THE VERY DRY AIR MASS WILL ALSO GREATLY INCREASE THE DANGER FROM
WILD FIRES. OUTDOOR BURNING IS STRONGLY DISCOURAGED ACROSS THE
REGION DURING THE COLDEST AND DRIEST WEATHER FRIDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

AMP.24/BCC.27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Jackson

When
January 16, 1:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
Official NWS Observations
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

An arctic air mass and clear skies produced frigid low temperatures between 2 and 8 degrees Fahrenheit. Coupled with winds between 5 and 10 mph, wind chill values dropped between 0 and 5 degrees below zero after midnight. Around daybreak some locations, such as Section, experienced wind chills between 5 and 10 degrees below zero.

Cold/Wind Chill, Morgan

When
January 16, 3:00 AM CST to 6:00 AM CST
Where
Morgan forecast zone
Reported by
Official NWS Observations
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

An arctic air mass and clear skies dropped temperatures to around 9 degrees Fahrenheit. Coupled with winds between 5 and 10 mph, wind chill values between 0 and 5 below zero occurred for a brief period around dawn.

Cold/Wind Chill, Marshall

When
January 16, 3:20 AM CST to 8:30 AM CST
Where
Marshall forecast zone
Reported by
Official NWS Observations
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

An arctic air mass and clear skies produced frigid temperatures as low 4 degrees Fahrenheit with wind chills below zero for several hours.

Cold/Wind Chill, Cullman

When
January 16, 5:40 AM CST to 8:40 AM CST
Where
Cullman forecast zone
Reported by
Official NWS Observations
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

An arctic airmass and clear skies produced frigid low temperatures as low as 7 degrees Fahrenheit and wind chills just below zero.

Cold/Wind Chill, Lawrence

When
January 16, 6:00 AM CST to 8:00 AM CST
Where
Lawrence forecast zone
Reported by
Official NWS Observations
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

An arctic air mass and clear skies produced frigid temperatures as low as 6 degrees Fahrenheit and wind chills of zero to 5 below.

Cold/Wind Chill, Lauderdale

When
January 16, 7:00 AM CST to 8:00 AM CST
Where
Lauderdale forecast zone
Reported by
Official NWS Observations
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

An arctic air mass and clear skies produced frigid temperatures as low as 5 degrees Fahrenheit with wind chills just below zero.

Cold/Wind Chill, Madison

When
January 17, 12:00 AM CST to 9:00 AM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

An arctic air mass and clear skies produced frigid temperatuers as low as 4 degrees Fahrenheit and wind chills of zero to 10 below.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150014, 149431, 149987, 150003, 150015, 150032, 147042.